Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2004, 10:04 PM CDT for Cloud County, Republic County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 10:04 PM CDT (03:04 UTC)
- Expired
- May 29, 2004, 11:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2909 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 18.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 300304 SVRTOP KSC029-157-300400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1003 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF REPUBLIC TO 27 MILES WEST OF GLASCO...OR ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF CONCORDIA TO 40 MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... REPUBLIC COURTLAND SCANDIA JAMESTOWN NORWAY GLASCO BELLEVILLE MUNDEN NARKA CONCORDIA A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4000 9738 3930 9769 3930 9792 4000 9792 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:41 PM CDT, 8 hours 23 minutes earlier.
Area forecast discussion, May 29, 1:41 PM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT SAT MAY 29 2004 .DISCUSSION... WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH INTO THE EASTERN TEXAS PNHDL. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF THE FA LATE THIS AFTERNOON AND TONIGHT. AFTER 00Z DISCRETE SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS. EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS. AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP. IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS. ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES... KSZ008>012-020>024-034>038-054- WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR THIS AFTERNOON. &&
Hazardous weather outlook, May 29, 5:00 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 457 PM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT. THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE ENTIRE REGION UNTIL 10 PM CDT. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POSSIBILITY OF STRONG TORNADOES. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TWO INCHES IN DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THOSE USING AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR THE LATEST DEVELOPMENTS. HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN MIND THE POTENTIAL FOR RAPID DEVELOPMENT. THUNDERSTORMS ARE DEVELOPING OVER NORTH CENTRAL KANSAS AND WILL MOVE NORTHEAST THIS EVENING. OTHER STORMS MAY DEVELOP ACROSS EAST CENTRAL AND NORTHEAST KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 29, 8:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD BELLEVILLE 39.82N 97.63W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
WATER REPORTED OVER THE ROADS THROUGHOUT MUCH OF THE
COUNTY.
&&
DSLocal storm report, May 29, 8:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0832 PM TORNADO 1 S NARKA 39.95N 97.43W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
&&
DSLocal storm report, May 29, 8:41 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 2 S NARKA 39.93N 97.43W
05/29/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
NUMEROUS 6 TO 8 INCH TREE LIMBS BLOWN DOWN
&&
DSLocal storm report, May 29, 8:42 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 S NARKA 39.93N 97.43W
05/29/2004 1.25 INCH REPUBLIC KS TRAINED SPOTTER
&&
DSLocal storm report, May 29, 8:46 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 2 S MAHASKA 39.95N 97.35W
05/29/2004 WASHINGTON KS EMERGENCY MNGR
&&
DSSpecial weather statement, May 29, 9:37 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 937 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-300900- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 937 PM CDT SAT MAY 29 2004 ...TORNADO WATCH NUMBER 327 IS IN EFFECT... THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:13 PM CDT | Tornado Warning | TOP | Marshall | 62 min |
| May 29, 7:44 PM CDT | Tornado Warning | TOP | Republic | 61 min |
| May 29, 8:15 PM CDT | Tornado Warning | TOP | Marshall, Washington | 60 min |
| May 29, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 30 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| May 30, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 47 min |
| May 30, 12:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 51 min |
| May 30, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| May 30, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.